Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 150, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 1997, 6:37 PM CDT for Cherokee County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1997, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 3, 1997, 7:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -748 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 032346 SVRSGF KSC021-040045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED FOR SPELLING NATIONAL WEATHER SERVICE SPRINGFIELD MO 637 PM CDT THU JUL 3 1997 * SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY - SOUTHEASTERN KANSAS * UNTIL 745 PM CDT * SOME AREAS AFFECTED FAULKNER...HALLOWELL...AND MELROSE BY 700 PM * AT 635 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED IN LABETTE COUNTY NEAR MOUND VALLEY AND WAS MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING DIME AND MARBLE SIZED HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A ST0RONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DA/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 3, 2:36 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT THU JUL 3 1997 TEMPERATURES ARE THE MAIN CONCERN FOR THIS FORECAST PACKAGE ATMOSPHERE PRIMED FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON AS WARM FRONT MOVES NORTH. 19Z SURFACE ANALYSIS INDICATED THE FRONT FROM PPF TO BETWEEN JLN AND SGF BASED ON DEWPOINT INCREASES OVER PAST 3 HOURS. OUTFLOW BOUNDARY FROM NORTHERN MISSOURI COMPLEX FROM JUST NORTH OF SGF TO BETWEEN UNO AND TBN/VIH...AND THIS MAY BE ANOTHER FAVORED AREA FOR DEVELOPMENT THROUGH SUNSET. 88D VWP WINDS INCREASING AT 10-12 KFT LEVEL. NO PCPN ON KSGF 88D NOW...BUT THAT SHOULD CHANGE SOON. ONLY SLIGHT DIFFERENCES IN MODEL OUTPUT...WITH THE GENERAL SCENARIO AS FOLLOWS: SCATTERED THUNDERSTORMS TO FORM ALONG THE FRONT THE REST OF THIS AFTERNOON...WITH MORE ORGANIZED DEVELOPMENT OVER SOUTHEAST KANSAS. SYSTEM WILL SPREAD EAST OVERNIGHT AND EXIT THE FORECAST AREA SHORTLY AFTER SUNRISE. NGM GETS A SLIGHT EDGE TODAY AS IT PRODUCES A MORE PLAUSIBLE PRECIPITATION FIELD TONIGHT. SEVERE WEATHER THREAT HIGHEST THIS EVENING...WITH HEAVY RAINFALL OVERNIGHT. WOULD LIKE TO KEEP HEAVY RAINFALL IN ZONES TONIGHT. A COOL BUT DRY HOLIDAY WILL THEN FOLLOW WITH TEMPERATURES BECOMING THE MAIN CONCERN. SGF AND LAKE OF THE OZARKS REGION MAY NOT REACH 80 TOMORROW...WHILE JLN/UNO AREAS SHOULD REACH THE LOWER 80S. WENT A DEGREE OR TWO COOLER THAN GUIDANCE FRIDAY NIGHT WITH CLEAR SKIES...LIGHT WINDS AND COOL AIRMASS. NEXT CHANCE OF PRECIPITATION IS SUNDAY AFTERNOON/ EVENING WHEN COLD FRONT MOVES NORTH AGAIN. SGF BU 063/078 053/085 060 0862- JLN BU 063/082 054/087 063 0861- MS
In the hours before
Special weather statement, Jul 3, 1:00 PM CDT, 5 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 3 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE LATE THIS AFTERNOON AND EVENING...WITH HEAVY RAIN LIKELY OVERNIGHT... THE COLD FRONT WHICH MOVED THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS WEDNESDAY BECAME STATIONARY JUST SOUTH OF THE MISSOURI/ARKANSAS BORDER LAST NIGHT. THE FRONTAL BOUNDARY SEPARATED DRIER AND SOMEWHAT COOLER AIR TO THE NORTH AND WARM AND MOIST AIR TO THE SOUTH. A DISTURBANCE MOVING INTO THE CENTRAL PLAINS THIS AFTERNOON WILL CAUSE THE FRONT TO MOVE NORTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI. THE FRONT WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS AS SURFACE HEATING COMBINES WITH THE CONVERGENCE ALONG THE FRONTAL BOUNDARY. INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. WHILE DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...ISOLATED TORNADO DEVELOPMENT IS ALSO POSSIBLE...MAINLY BEFORE SUNSET. OVERNIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER SOUTHEAST KANSAS AND MOVE EAST OVERNIGHT. AT FIRST...DAMAGING WIND MAY ACCOMPANY THE STORMS IN THIS COMPLEX...BUT THE THREAT WILL SHIFT TO HEAVY RAINFALL BY MIDNIGHT. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE WITH THE COMPLEX...WHICH MAY CAUSE FLOODING PROBLEMS TO DEVELOP. THE AREA ALONG AND SOUTH OF A PITTSBURG KANSAS TO LAMAR...BOLIVAR... AND SALEM LINE HAS THE BEST CHANCE OF SEVERE WEATHER THROUGH MIDNIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN SOUTHEAST KANSAS AND AFTER SUNSET IN SOUTHERN MISSOURI. MS
Special weather statement, Jul 3, 2:38 PM CDT, 3 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT THU JUL 3 1997 ...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA. THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY DOWNPOURS FROM THE STORMS MAY ALSO LEAD TO LOCALIZED FLOODING. RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH OF STORMS. STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. RUNNELS
Special weather statement, Jul 3, 2:39 PM CDT, 3 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT THU JUL 3 1997 ...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA. THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY DOWNPOURS FROM THE STORMS MAY ALS&O LEAD TO LOCALIZED FLOODING. RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH OF STORMS. STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. RUNNELS
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.